Alert archive / Puerto Rico / Special Weather Statements in 2021
Special Weather Statement, NWS JSJ
NWS JSJ issued this special weather statement at Jul 28, 2021, 2:02 PM CDT. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2021, 2:02 PM CDT (19:02 UTC)
- Expired
- Jul 28, 2021, 2:45 PM CDT
- In force
- 43 min
- Issued by
- NWS JSJ
The radar
The San Juan radar (TJUA), 60 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The text
As transmitted.
301
WWCA82 TJSJ 281902
SPSSJU
Special Weather Statement
National Weather Service San Juan PR
302 PM AST Wed Jul 28 2021
PRZ005-006-281945-
North Central-Central Interior-
302 PM AST Wed Jul 28 2021
...A STRONG THUNDERSTORM WILL AFFECT VEGA BAJA...FLORIDA...
BARCELONETA...MOROVIS...VEGA ALTA...ARECIBO...CIALES...COROZAL AND
MANATI MUNICIPALITIES...
At 301 PM AST, a strong thunderstorm was located near Manati, moving
west at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 1848 6659 1849 6655 1848 6653 1847 6650
1848 6650 1841 6632 1830 6635 1834 6667
1850 6664
TIME...MOT...LOC 1901Z 100DEG 18KT 1839 6650
$$
ICPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Jul 28, 10:47 AM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, Jul 28, 10:47 AM CDT, 3 hours 15 minutes before
Area Forecast Discussion National Weather Service San Juan PR 1147 AM AST Wed Jul 28 2021 .UPDATE... Showers have continued over the local waters this morning, moving onshore in the east and developing further on interaction with terrain. Periods of moderate to heavy rainfall affected northeastern portions of Puerto Rico. Convection has begun to develop along the interior of Puerto Rico as well in the last couple of hours, as could be seen on both satellite and radar. Streamers have also developed off the islands to the east, including the USVI. Activity will continue. Afternoon convection is expected for northwestern and interior Puerto Rico. Forecast is tracking well. && .AVIATION... Generally VFR conditions expected across all terminals next 24 hours. VCSH expected in the afternoon for all PR/USVI terminals, with VCTS at times for JSJ/JBQ/JPS. Decreasing shower activity overnight, especially after 29/03Z. Winds generally out of the east/east-southeast at 10 to 15 knots, with sea breeze variations and stronger gusts. Winds decrease after sunset, to 5 to 10 knots. && .MARINE... Winds out of the east to southeast continue up to 20 knots over the local waters, sustaining some choppy conditions, especially for offshore waters. Seas will remain generally 5 feet or less, likely for the next several days. There remains a moderate risk of rip currents for northern beaches of Puerto Rico, as well as some beaches of Vieques, Culebra, and St. Croix. && .PREV DISCUSSION... /issued 441 AM AST Wed Jul 28 2021/ SYNOPSIS...An increase in shower activity is expected today into tomorrow as a Tropical Upper Tropospheric Trough (TUTT) moves over the area. For this weekend, a drier pattern and air mass is expected due to increasing Saharan dust and a mid to upper level ridge over the forecast area. Tranquil marine condtions will prevail for the next several days over the local waters. SHORT TERM...Today through Friday... The short term forecast period is expected to have some shower and thunderstorm activity, with the rainiest day expected to be today, followed by Thursday night into Friday morning. Scattered to numerous showers are expected today, with thunderstorms late in the morning and in the afternoon hours over Puerto Rico. The easterly wind and near normal moisture, combined with a retrograding TUTT will be the main reasons for the expected weather today. The TUTT, as it retrogrades and passes through the local area today, will cause divergence and ventilation aloft, giving support for thunderstorm development. Therefore, some areas could observe urban and small stream flooding, especially portions of western and northwestern Puerto Rico, as well as some areas of eastern PR. Ponding of water in poor drainage areas can be expected elsewhere in PR. The USVI is expected to observe scattered but brief showers, which through the day could see some rainfall accumulations but flooding is not expected, though ponding in areas of poor drainage will not be ruled out. Thursday is forecast to be a fairly typical summer day with showers and thunderstorms developing in the afternoon across northwestern PR under a southeasterly wind flow. The USVI will observe isolated to scattered showers. Even though the TUTT will be to the west of the local area, the TUTT continues retrograding, which generally does not provide as much divergence aloft compared to a non-retrograding TUTT in the same position. Also, the mid levels have zonal flow and there is the possibility of some Saharan Dust. Therefore, the model guidance is suggesting typical and modest amounts of rain across the local islands, with the highest amounts of rain across NW-PR. However, the available moisture will start to increase significantly on Thursday night into early Friday, as moisture is pulled northward from the ITCZ and the TUTT would have probably stalled north of Hispaniola by late Thursday. This could cause showers and thunderstorms across the local waters, and portions of the local islands, including the USVI. Drier air, with a higher concentration of Saharan dust is expected during the day on Friday, promoting much drier conditions. A patch of moisture could pass through late Friday, but a mid and upper level high pressure is expected to be present over the local area, promoting subsidence and stability, limiting significant shower activity. LONG TERM...Saturday through Thursday... A dry pattern is expected for the fist part of the long term period. Model guidance continues to suggest a mid-upper level ridge located just north of the forecast area, promoting stable conditions. Meanwhile, at the surface, a drier air mass with Saharan dust particles is expected to filter into the region this weekend. Given the expected conditions, a dry weather pattern and hazy skies can be expected this weekend with minimal precipitation forecast for western Puerto Rico. On Tuesday, as the surface high pressure moves into the central Atlantic, southeasterly winds are expected over the local area. This wind flow will drag some patches of moisture over the local region. As a result, an increase in the potential for shower development is expected, mainly over the northwestern quadrant of puerto Rico and the San Juan metro area. Daytime temperatures can slightly increase due to the southeasterly wind flow. By early Wednesday, at the upper levels, both GFS and ECMWF model guidance are suggesting a Tropical Upper Tropospheric Trough (TUTT) moving westward into the local area. The TUTT will result in unstable conditions aloft starting late Wednesday. At the surface, several patches of moisture with precipitable water values above the climatological normal are expected to filter into the region embedded in the wind flow. The combination of the aforementioned conditions will result in widespread shower activity across the forecast area Wednesday into Thursday. As a result, ponding of water in roadways and poor drainage areas is likely and urban and small stream flooding is possible with the heaviest activity each day. AVIATION...VCSH/SHRA expected today across most of the local terminals as SCT/NMRS SHRA move through the local area. TSRA is expected across portions of PR, causing VCTS at TJSJ and then TJBQ after 28/16Z or so. Winds from the east at around 10KT expected until 28/13Z, increasing to around 15-20KT with gusts and sea breeze variations after 13Z. MARINE...Across the regional waters, tranquil marine conditions with seas of up to 5 feet will prevail across the regional waters for the next several days. For beachgoers, there is a moderate risk of rip currents for the northern beaches of Puerto Rico as well as the eastern beaches of Culebra, Vieques and Saint Croix && .PRELIMINARY POINT TEMPS/POPS... SJU 88 77 91 77 / 40 40 20 50 STT 87 78 88 79 / 40 30 30 40 && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && SHORT TERM...TW LONG TERM....CRS PUBLIC DESK...RVT
Hazardous weather outlook, Jul 28, 3:39 AM CDT, 10 hours 23 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorologia en San Juan PR 415 AM AST miercoles 28 de julio de 2021 AMZ710>745-PRZ001>013-290815- San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central- Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior- Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Las aguas costeras cercanas y lejanas a la costa del Atlantico y Caribe- 415 AM AST miercoles 28 de julio de 2021 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras del Atlantico. .Dia Uno...Hoy y esta noche .Tronadas...Existe el potencial de tronadas con lluvias fuertes y vientos en rafagas breves, especialmente esta tarde a traves de porciones del area. .Inundaciones...Lluvias fuertes podrian resultar en inundaciones urbanas y de riachuelos. .Vientos...Se esperan vientos sostenidos en exceso de 20 MPH (17 nudos) a traves de porciones de las aguas del Atlantico y Caribe. .Corrientes Marinas...Existe un riesgo moderado de corrientes marinas para las playas del norte de Puerto Rico, al igual que para la mayoria de las playas de Vieques y Culebra. .Dias dos hasta el siete...jueves a martes La combinacion de una vaguada en los niveles altos y humedad cercano a encima de lo normal resultara en condiciones inestables el jueves, con inundaciones urbanas y de riachuelos posibles en areas que se observen la actividad de lluvia mas fuerte y persistente. Un riesgo moderado de corrientes marinas continuara para varias de las playas locales hasta el fin de semana. .Comunicado sobre informacion reportada por observadores... No se espera activacion amplia de observadores. Favor de reportar cualquier informacion sobre inundaciones, vientos, oleaje y corrientes marinas al Servicio Nacional de Meteorologia en San Juan mientras siguen las indicaciones de las autoridades locales y estatales. AMZ715-725-VIZ001-002-290815- San Tomas, San John e Islas Adyacentes-Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 415 AM AST miercoles 28 de julio de 2021 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Islas Virgenes Estadounidenses y las aguas costeras adyacentes. .Dia Uno...Hoy y esta noche .Corrientes Marinas...Existe un riesgo moderado de corrientes marinas para las playas de la mitad este de Santa Cruz. .Dias dos hasta el siete...jueves a martes Un riesgo moderado de corrientes marinas prevalecera para varias de las playas locales de Santa Cruz hasta el fin de semana. .Comunicado sobre informacion reportada por observadores... No se espera activacion amplia de observadores. Favor de reportar cualquier informacion sobre vientos, oleaje y corrientes marinas al Servicio Nacional de Meteorologia en San Juan mientras siguen las indicaciones de las autoridades locales y estatales.
In the hours before
Special weather statement, Jul 28, 2:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Juan PR
302 PM AST Wed Jul 28 2021
PRZ005-006-281945-
North Central-Central Interior-
302 PM AST Wed Jul 28 2021
...A STRONG THUNDERSTORM WILL AFFECT VEGA BAJA...FLORIDA...
BARCELONETA...MOROVIS...VEGA ALTA...ARECIBO...CIALES...COROZAL AND
MANATI MUNICIPALITIES...
At 301 PM AST, a strong thunderstorm was located near Manati, moving
west at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 1848 6659 1849 6655 1848 6653 1847 6650
1848 6650 1841 6632 1830 6635 1834 6667
1850 6664
TIME...MOT...LOC 1901Z 100DEG 18KT 1839 6650
ICPThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 9:00 AM CDT | Areal Flood Advisory | JSJ | 50 min | |
| Jul 28, 10:03 AM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| Jul 28, 12:38 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Jul 28, 1:54 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| Jul 28, 2:37 PM CDT | Areal Flood Advisory | JSJ | 83 min |
Nearby
Special Weather Statements in Puerto Rico, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.